Drought, Union
- When
- December 14, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.171, -92.597 (the zone’s center; the record gives no point)
Severe (D2) to Extreme (D3) drought conditions redeveloped across Union County Arkansas from mid to late December. This was in response to a renewed lack of rainfall in early December following a flash drought that resulted from an exceptionally hot and dry summer, beginning back in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) to Extreme (D3) drought conditions redeveloped across Union County Arkansas from mid to late December. This was in response to a renewed lack of rainfall in early December following a flash drought that resulted from an exceptionally hot and dry summer, beginning back in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly higher during the fall and early winter season months. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers throughout mid to late December.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 13, 11:05 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1105 PM CST Wed Dec 13 2023 ...New AVIATION... .UPDATE... Issued at 1041 PM CST Wed Dec 13 2023 A few minor adjustments to sky cover based on current trends. Otherwise, the remainder of the forecast remains on track. A mix of mid and high clouds will continue to move over the region tonight, especially in locations along and south of the I-30 corridor, as Pacific moisture aloft continues to stream over the region from the southwest along the subtropical jet. North of I-30, less cloud cover will allow temps to fall into the upper 30s to lower 40s. Over the remainder of the region, expect overnight lows in the low to mid 40s. Winds will remain from the east around 5 to 7 mph. && .SHORT TERM... (This evening through Thursday Night) Issued at 219 PM CST Wed Dec 13 2023 Upper ridge aloft this afternoon will continue to slide east through the period, giving way to the gradual influence of the upper trough present across the SW CONUS. At the sfc, the response of the sfc high impacting much of the lower 48 will continue as easterly sfc flow will support milder conditions with Thursday highs favoring the 60s once again. A mix of clouds and slightly elevated winds, due to a tightening pressure gradient around the SW tier of the sfc high, will result in lows trending a few degrees warmer than last night. As a result, temperatures in the upper 30s and low to mid 40s are to be expected. Clouds will still be present through Thursday morning, but given some drying aloft by the afternoon based on guidance generated sounding analysis, we should begin to see some minor reduction in coverage ahead of sunset. Overnight Thursday and into Friday, winds will remain elevated so even with the cloud coverage reducing by the evening, radiational cooling will only do so much. As a result, widespread 40s are currently advertised, continuing the gradual warming trend over the past several days. By Friday morning, height falls will be ongoing across the FA as the upper trough approaches from the west. Sfc cyclogenesis embedded within the upper trough by this point will be working across central TX, heading east. RK && .LONG TERM... (Friday through next Tuesday) Issued at 219 PM CST Wed Dec 13 2023 By the time we get to Friday, our fair weather pattern will quickly be coming to an end as a vigorous upper level trough, located across the Tx Pnhdl into the Texas Hill Country will slowly migrate eastward into the Middle Red River Valley Friday Night before slowly opening up across the heart of our region during the day Saturday and exiting our region to the east late Sat Night. The good news is that low level moisture return in the form of returning sfc dewpoints will struggle to reach the middle 50s as far north as the I-20 Corridor Friday Night into early Saturday so surface based instability will basically be nil but mid level lapse rates in advance of the upper trough will be near 6.5 to 7 deg which suggests elevated thunderstorms will certainly be possible as convection approaches us from the west during the day Friday. Timing wise, progs are in pretty good agreement with precipitation quickly entering our west and northwest zones before midday Friday, nearing NW LA by 00z Sat and overspreading the remainder of our region late Friday Night. Rainfall amounts between 0.5 and 1.5 inches will be common with this activity before a bulk of it moves out of the region during the afternoon hours on Saturday. There may still be some light rain and/or drizzle through isentropic processes continuing in the wake of the large scale forcing precipitation to our east during day Saturday into Saturday Evening as far west as NE TX so we may have to contend with some light rain and/or drizzle locally for outdoor interests Sat Night. Remainder of the forecast beyond Sat Night is dry for now as upper ridging in the wake of our trough to the west overspreads our region to begin the upcoming work week. Upper flow appears to return to the southwest just beyond this 7-day forecast which suggests perhaps some precipitation returning towards the upcoming Holiday Weekend. 13 && .AVIATION... (06Z TAFS) Issued at 1102 PM CST Wed Dec 13 2023 VFR conditions will prevail during the period. The region will continue to see passing mid to high clouds through lunch time tomorrow, before these clouds start to scatter out. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 44 66 46 66 / 0 0 0 10 MLU 41 65 41 67 / 0 0 0 0 DEQ 37 63 41 58 / 0 0 0 50 TXK 41 62 42 60 / 0 0 0 20 ELD 39 63 41 63 / 0 0 0 10 TYR 44 65 47 62 / 0 0 0 70 GGG 42 65 45 64 / 0 0 0 40 LFK 46 66 47 68 / 0 0 0 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...53 LONG TERM....13 AVIATION...20
Hazardous Weather Outlook National Weather Service Shreveport LA 538 AM CST Wed Dec 13 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-141145- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 538 AM CST Wed Dec 13 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151795.